Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 18, NWS Birmingham, AL

April 15, 2018Bibb County, Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 15, 2018, 8:52 AM CDT for Bibb County, Jefferson County, Shelby County, Alabama. It took effect at Apr 15, 2018, 9:11 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 8:52 AM CDT (13:52 UTC)
In effect from
Apr 15, 2018, 9:11 AM CDT
Expired
Apr 15, 2018, 9:16 PM CDT
In force
12 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River near Cahaba Heights (CHGA1).

Action stage
14 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

820 
WGUS44 KBMX 151352
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
852 AM CDT Sun Apr 15 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Cahaba River Near Cahaba Heights Affecting Bibb...Jefferson and 
  Shelby Counties.
  Cahaba River At Centreville Affecting Bibb...Dallas and Perry 
  Counties.

.Heavy rainfall over the past 24 hours has produced rises to the 
Cahaba River. A flood warning is now in effect for The Cahaba River 
At Cahaba Heights and At Centreville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC007-073-117-160151-
/O.NEW.KBMX.FL.W.0018.180415T1411Z-180417T0000Z/
/CHGA1.1.ER.180415T1411Z.180416T0000Z.180416T1200Z.UU/
852 AM CDT Sun Apr 15 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Cahaba River Near Cahaba Heights.
* until Monday evening...or until the warning is cancelled.
* At  7:30 AM Sunday The stage Was 13.5 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by late this morning and continue
  to rise to near 16.4 feet by this evening. The river will fall 
  below flood stage by tomorrow morning .
* Impact...At 17.0 feet...Flooding of some commercial property in the 
  area begins as stages continues to rise.

&&

LAT...LON 3341 8673 3337 8677 3333 8684 3335 8684
          3340 8677 3342 8674         

$$

ALC007-047-105-160151-
/O.NEW.KBMX.FL.W.0019.180415T1930Z-180416T2007Z/
/CKLA1.1.ER.180415T1930Z.180416T0000Z.180416T0807Z.NO/
852 AM CDT Sun Apr 15 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Cahaba River At Centreville.
* from this afternoon to Monday afternoon...or until the warning is 
  cancelled.
* At  7:00 AM Sunday The stage Was 18.3 feet. 
* Flood stage is 23.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by this afternoon and continue to
  rise to near 24.2 feet by this evening. The river will fall below 
  flood stage by early tomorrow .
* Impact...At 23.0 feet...Pasture lands begin to flood in the 
  Centreville area. 

&&

LAT...LON 3313 8699 3292 8710 3281 8719 3281 8728
          3294 8719 3314 8704         

$$
1 follow-up statement
008 
WGUS84 KBMX 160216
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
916 PM CDT Sun Apr 15 2018


...The flood warning is cancelled for the Cahaba River Near Cahaba 
Heights...

.The river point crested in minor flood Monday afternoon and is 
sharply falling. The Cahaba River near Cahaba Heights is now below 
minor flood stage and will continue to fall.

This will be the last statement issued for this event.

&&

ALC007-073-117-160246-
/O.CAN.KBMX.FL.W.0018.000000T0000Z-180417T0000Z/
/CHGA1.1.ER.180415T1358Z.180415T1845Z.180415T2304Z.UU/
916 PM CDT Sun Apr 15 2018

The Flood Warning is cancelled for
  The Cahaba River Near Cahaba Heights.
* AT  8:30 PM Sunday the stage was 12.6 feet. 
* Fell below flood stage at  6:04 PM Sunday.
* Flood stage is 14.0 feet. 
* Forecast...The river will continue to fall to 3.4 feet by Tuesday 
  morning.
* Impact...At 17.0 feet...Flooding of some commercial property in the 
  area begins as stages continues to rise.

&&

LAT...LON 3341 8673 3337 8677 3333 8684 3335 8684
          3340 8677 3342 8674         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 15, 5:46 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 5:46 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
546 AM CDT Sun Apr 15 2018

.UPDATE...
For Updated Wind Advisory Start Time.

&&

.SHORT TERM...
Today and Tonight

The cold front is now beginning to work through the area.
Temperatures behind the front are in the 40s with 50s and 60s
ahead the front. Meanwhile, ahead of the front, moderate to heavy
rainfall will continue across the eastern half of the area. The
rain is almost done in the flash flood area and will let that
expire at 5 AM. The line of showers and storms are now moving at
enough of a pace to keep the rest of the area from receiving the
amount of rain the western half did. Most of the rain will move
out of the area by Noon as the upper low begins to swing through.
This will help aide in the increase of winds and could generate a
few light showers or drizzle across the north and east. Will go
ahead and issue a wind advisory through 3Z for portions of the
area in response to the increased winds. Winds will calm down
some by 10pm but will stay up to around 7 to 10 mph overnight as
the cold air filters into the region. Temperatures tonight will
fall into the middle 30s in the north and upper 30s/low 40s in the
south. Dewpoints will be in the 30s as well. With the winds
staying up tonight, we will likely not have patchy or even
widespread frost. Can not rule out protected areas dropping even
further and could see isolated pockets of frost but not enough to
issue any advisory at this time.

16

.LONG TERM...
Monday through Sunday

High pressure will build Monday and remain through Tuesday night.
Lows on Tuesday morning will be chilly as well with 30s and 40s
possible. Will need to monitor this morning for potential frost as
winds will be calmer, but too early to issue any advisories here.

By Wednesday afternoon a cold front will begin to enter the area.
There should be just enough return to allow for some isolated to
scattered showers along and ahead of the front, but overall the
front will be moisture starved so amounts will be minimal at best.
Will stick with 20 to 30 PoPs for the front. High pressure then
builds back into the area for Thursday through Saturday. Our next
weather system should arrive sometime Saturday night into Sunday.
Models continue to flip flop on the strength of this system as
they have a hard time determining the depth of the cold air and
impact of the trough over the area. Would expect a few more days
of uncertainty until they begin to hopefully have a better
agreement or at least run to run consistency.

16

&&

.AVIATION...
12Z TAF Discussion.

Generally MVFR/IFR cigs behind the rain as it moves out. Some
improvement is not expected after 15Z. Main concern after 18Z
will be the strong winds as the main upper low moves through.
Winds reduce some to generally 8 to 10 kts after 3Z.

16

&&

.FIRE WEATHER...

Decreasing rain shower coverage during the morning, then windy in
the afternoon and evening hours. Drier Monday and Tuesday,
although windy on Monday as well. Fog should not be an issue on
Monday and Tuesday. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  35  58  38  74 /  70  10   0   0   0
Anniston    58  35  59  39  74 /  80  10   0   0   0
Birmingham  57  39  61  42  77 /  40   0   0   0   0
Tuscaloosa  57  38  63  42  77 /  10   0   0   0   0
Calera      58  38  61  42  75 /  40   0   0   0   0
Auburn      61  39  60  42  73 / 100   0   0   0   0
Montgomery  61  39  64  43  77 /  60   0   0   0   0
Troy        62  40  64  43  76 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Elmore...Etowah...Jefferson...Lee...Macon...Montgomery...Pike...
Randolph...Russell...Shelby...St. Clair...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Apr 15, 5:45 AM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
545 AM CDT Sun Apr 15 2018

ALZ011>015-017>050-161345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
545 AM CDT Sun Apr 15 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Winds will be brisk through tonight as an upper level low swings
through. Winds of 15 to 25 mph with gusts up to 40 mph can be
expected this afternoon through 10 pm.

Due to heavy rainfall across the area, minor river flooding is
expected in the Tombigbee and Sucarnoochee River basins. Please
refer to river flood statements for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Due to heavy rainfall, minor river flooding is expected through
Wednesday in the Tombigbee and Sucarnoochee River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected
at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:40 PM CDTSpecial Weather StatementBMXCherokee20 min
Apr 14, 7:49 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Apr 14, 7:51 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Apr 14, 8:18 PM CDTAreal Flood AdvisoryBMXChilton6 hr
Apr 14, 8:50 PM CDTSpecial Weather StatementBMXDallas25 min
Apr 14, 9:13 PM CDTSpecial Weather StatementBMXDallas47 min
Apr 14, 9:22 PM CDTFlash Flood WarningBMXDallas, Perry6 hr
Apr 14, 11:18 PM CDTAreal Flood AdvisoryBMXShelby6 hr
Apr 15, 3:36 AM CDTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more18 hr
Apr 15, 8:41 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter48 hr
Apr 15, 8:44 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo4 days
Apr 15, 8:52 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry36 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.